Montana, 2022

High Wind in Montana, February 26 to 28, 2022

February 26 to 28, 2022 · NWS BYZ · 4 events in 2 counties and zones

A few high wind gusts occurred across Northern Sweet Grass County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few high wind gusts occurred across Northern Sweet Grass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 26, 2:03 AM MST, 12 minutes earlier.

Area forecast discussion, Feb 26, 2:03 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Billings MT
203 AM MST Sat Feb 26 2022

.DISCUSSION...
Today through Sunday...

Issued a High Wind Warning along the US 191 corridor through
Sunday, excluding Judith Gap. K6S0 already gusted to 56 mph this
morning, and UMHM was gusting into the 40s. K6S0 also reported
visibilities between 1 and 2 miles in blowing snow. Noted KLVM
was also reporting blowing snow. NBM and HREF highlighted the US
191 corridor, as well as the foothills, with strong winds. Both
Ensemble Situational Awareness tables had 700 mb winds increasing
through the day on Sunday to 35-40 kt. Surface pressure gradient
was only 12 mb from KLWT-KIDA this morning, while GFS showed a 20
mb gradient. Used the GFS gradient in a relative sense through the
forecast period as it was overdone. The below zero temps in the
Park were supporting the strong gap winds. The orientation of the
strengthening gradient supported both K6S0 and K3HT getting
Warning criteria winds. Soundings for Judith Gap showed winds will
be the strongest on Sunday due to good mixing and stronger 700 mb
winds, but they did not quite look strong enough to support a
Warning. Also they were strong for a limited time. Including areas
of blowing and drifting snow in the Warning for this morning, as
snow pack is expected to crust over this afternoon with temps well
into the 30s. Continued the Wind Advisory for KLVM and Nye
through Sunday and added High-End Advisory winds to the grids
tonight into Sunday. Checked time-height cross sections for Red
Lodge for possible mountain waves and did not note anything of
concern.

Otherwise, it will be warming up with temps in the 30s today and
40s on Sunday. It will be windy across the area through the period
as the cold air retreats. Arthur

Monday through Friday...

Flat ridge over the area Monday and Tuesday for warm (40s to mid
50s) and mainly dry conditions in the lower elevations, along
with good downslope wind potential. Aloft a strong feed of Pacific
moisture will flow over the area resulting in cloudy skies and
chances for mountain snow. In these patterns there can be some
periods of light precipitation during the overnight hours as the
surface inversion decouples and lessens the effects of downslope
subsidence. Given the amount of moisture forecast to flow over the
area would expect some light overnight precipitation in areas from
Billings east, but likely not enough to measure.

Moisture feed shifts north on Wednesday with ridging becoming
enhanced over the area. This will keep temperatures warm with
mainly dry conditions in the lower elevations and continue snow
showers in the mountains, though less intense than Mon/Tue when
that Pacific moisture fetch was stronger and more focused over the
area.

For Wednesday night into Friday the NBM is continuing to forecast
a good chance for widespread shower activity resulting in around a
quarter of an inch of precipitation. Given the NBMs ensemble
nature its hard to see details and the deterministic runs from the
various models are not showing a solution that justifies nearly
this much QPF. Sometimes cluster analysis can tease out the
details but in this case it is also split and not showing a good
reason for that much precipitation. The Pacific moisture feed is
much less for this period and the energy associated with the main
system on Thursday night/Friday is north of the area putting
southern Montana in the downslope sector which is a mainly dry
pattern outside of the mountains. For now the best solution is to
stick with the NBM forecast this far out and see if the mechanisms
that its getting precipitation from show in some of the
diagnostics as we go forward, or it shifts to a drier solution
going forward. Temperatures Wednesday and Thursday look to remain
warm so precipitation will likely be rain in the lower elevations
until Thursday night into Friday. Will keep an eye on this
precipitation potential as rain falling on frozen ground or snow
could result in enhanced runoff and possibly some issues with ice
jams on smaller streams/creeks. Chambers

&&

.AVIATION...

VFR will prevail through tonight. However, areas of blowing snow
will create MVFR/IFR conditions from Judith Gap to K6S0 and W to
KLVM. WSW surface winds will gust into the 50s from K3HT to K6S0
to KLVM and over the Beartooth Foothills today and tonight. Gusts
will be in the 30s and 40s in Judith Gap. KBIL will have gusts in
the 30s and 40s tonight. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 033 020/040 026/045 035/052 033/052 030/045 029/040
    0/Q 00/N    00/B    11/E    12/R    34/R    65/S
LVM 039 021/044 027/047 037/054 037/055 036/050 029/040
    0/Q 00/N    00/N    12/R    13/R    46/O    65/S
HDN 036 011/041 021/047 031/053 030/053 028/046 025/040
    0/U 00/B    00/B    11/E    12/R    34/O    55/S
MLS 033 016/040 027/045 032/055 032/050 027/042 025/037
    0/U 00/B    00/B    10/E    11/E    33/O    44/S
4BQ 035 017/046 028/050 032/057 034/056 030/046 029/040
    0/U 00/B    00/B    00/B    11/B    22/R    44/S
BHK 032 017/041 026/044 029/052 030/047 022/035 020/032
    0/N 00/B    00/B    00/B    11/B    23/S    45/S
SHR 039 017/049 024/050 032/059 032/057 031/053 027/040
    0/U 00/B    00/B    01/B    11/B    22/R    56/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 PM MST Sunday FOR ZONES
      65-66.
     High Wind Warning in effect until 6 PM MST Sunday FOR ZONES
      141-172-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 26, 1:17 AM MST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
117 AM MST Sat Feb 26 2022

MTZ034-042-063-141-172-228-260930-
Northern Stillwater-Golden Valley-Judith Gap-Northern Sweet Grass-
Melville Foothills-Southern Wheatland-
117 AM MST Sat Feb 26 2022

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

See GTFNPWBYZ for information on Advisories and Warnings.

In the hours before

Local storm report, Feb 25, 9:24 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MST FRI FEB 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
02/25/2022  M51.00 MPH       PARK               MT   ASOS

&&

RMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
February 26, 2:15 AM MST to 10:35 AM MST
Where
Northern Sweet Grass forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the area for a short period of time.

High Wind, Northern Sweet Grass

When
February 28, 8:00 PM MST to 9:35 PM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Northern Sweet Grass

When
February 28, 9:35 PM MST to 11:55 PM MST
Where
Northern Sweet Grass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted up to 63 mph across the area.

High Wind, Melville Foothills

When
February 28, 9:35 PM MST to 11:55 PM MST
Where
Melville Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the Big Timber area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003204, 1006299, 1006300, 1007386.